What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 3, 6:26 PM CST, 52 minutes earlier.
Area forecast discussion, Oct 3, 6:26 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
726 PM CDT Sun Oct 3 2021
.UPDATE...
Evening Update and 00Z Aviation.
&&
.SHORT TERM...
/Updated at 0647 PM CDT Sun Oct 03 2021/
There is plenty going around Central Alabama this evening. First
off, a surface trough was located along the gulf coast and
southerly flow over this boundary was aiding in developing cloud
cover early this evening. There were even some noted boundaries in
the southerly flow. A weak remnant sea breeze circulation was
entering southern areas but has really lost its definition, but
may see development in the next hour or so along this area. A
pre-frontal trough was currently the main weather making. The
trough was draped over northwest areas from Double Springs to
Carbon Hill to Pickensville. Showers and thunderstorms were
developing along this boundary. The atmosphere ahead of this
boundary was characterized by Effective Shear around 35kts, MLCAPE
values 1500-2000, a 500mb cold pool of -11, and Precipitable
Water 1.7-1.8. A strong storm may develop in the next few hours
with gusty winds to 40 mph and possibly small hail, but overall,
no severe concerns. These storms are also dumping an inch or two
in a short period of time. But there has been movement some
flooding has not been observed. Additional storms and training
will have to be monitored especially if there go over areas that
already received heavy rain.
Expect the trough to move slowly eastward while the instability
and shear expands while weakening. Made minor adjustments to the
temperature trend, clouds, and pops, but the main theme of the
forecast continues overnight. High rain chances with locally heavy
rain possible. Widespread flooding is not expected. The upper
trough does not clear the area on Monday. In fact, it deepens to
our west and rain chances remain high.
75
Previous short-term discussion:
/Updated at 1241 PM CDT Sun Oct 03 2021/
High pressure will continue to move east today as a low pressure
and trough develops and strengthens over the lower MS Valley.
With placement on the right side of this trough...plenty of
consistent winds out of the south and southwest will allow for a
steady stream of moisture. A frontal boundary will develop today
and move slowly south and east overnight. This combined with upper
level divergence will allow for plenty of shower and thunderstorm
development this afternoon across the entire state. Winds in the
mid and upper levels are decently strong...though low levels
remains weak. Instability is around 1000 - 1500 J/kg this
afternoon. PW values are around the Max for climatology for this
time of year. With all this said...would expect plenty of showers
and a few strong thunderstorms. Not expecting much in the way of
severe weather...though a flooding threat is definitely a concern
with so much moisture available. High temperatures will be in the
upper 70's and lower 80's.
Tonight...activity should become more isolated to scattered in
nature with instability dropping to below 1000 J/kg. Any areas not
experiencing any rain could see locally dense fog...though
overcast skies and light winds should limit any fog development
from becoming widespread. Low temperatures will be in the 60's.
Monday...scattered to widespread showers and thunderstorms will
continue. There will be plenty of instability with CAPE values
around 2000 J/kg and high PW values. Winds will be weak in the mid
levels. Concern is once again for flooding with strong storms
producing heavy rainfall rates...as well as storms training or
moving over the same areas continuously. Highs will be in the
upper 70's and lower 80's.
24
.LONG TERM...
/Updated at 358 PM CDT Sun Oct 03 2021/
No major changes were made to the extended with well elevated
rain chances through mid week until the front moves through. Then,
scattered pops remain through the work week until after the
passage of the upper low. Dry conditions don't return until next
weekend when surface ridging builds across E Conus.
08
Previous long-term discussion:
/Updated at 355 AM CDT Sun Oct 03 2021/
Tuesday and Wednesday.
If you're watching trends with the advertised upper-level system for
the upcoming week you may have noticed a shift westward with its
positioning in recent model guidance. This has impacted forecast
considerations, mainly in the rainfall department, through mid next
week. The overall forecast picture remains somewhat the same in that
a disturbance is expected to dive southward and eventually become a
cutoff low. This process will become more evident by Tuesday with
the low occluding and centering generally near the ArkLaMiss.
Through this time the overall trough axis should swing from a
positive to neutral tilt, with the primary vort max progged to kick
northeastward across the Tennessee Valley by Tuesday afternoon. As
this process is underway, forcing for ascent will become quite
strong across the Deep South both from upper-level jet dynamics and
warm, moist advection along and south of a residual, loosely defined
surface front. 20-30 kt southerly 925-850 mb flow is expected to
provide a corridor of anomalously high PWs for this time of year
(1.7-1.8") mainly along and south of the I-59 corridor.
Additionally, MLCAPE could range from 500-1,000 J/kg. This will
support embedded thunderstorms. These considerations suggest periods
of rainfall, some heavy at times in embedded thunderstorms, from
early Tuesday morning through Tuesday night. Some stronger storms
are possible if the mesoscale variables come together. Various
forecast soundings suggest enough wind shear (eff. bulk shear 30-40
kts) and hodograph curvature to keep an eye on things.
The upper-low is expected to hang back to our northwest through
Wednesday night. Confluent low-level flow should persist across our
area as a result. Another period of elevated rain chances is
expected on Wednesday, especially as diurnal heating occurs during
the afternoon. Forcing will not be as robust, but some locally heavy
rainfall could linger. Confidence is too low for a severe weather
threat at this time. However, heavy rainfall on Tuesday and
Wednesday could lead to flooding or flash flooding, particularly in
low-lying or poor drainage areas. This will be messaged in the HWO
accordingly.
Thursday through Saturday.
By Thursday the synoptic feature is forecast to begin lifting to our
north. A drier, stable airmass is expected to move into the area
from the west through this time. Flow aloft will transition to a
more northwesterly direction by Friday. Nice, mild weather is
forecast across the area by the end of the period.
40/Sizemore
&&
.AVIATION...
00Z TAF Discussion.
Flight restrictions should develop rather quickly this evening.
Warm air and moisture advection will lead to widespread low
clouds. The ceilings should drop to MVFR before 06z, and then hit
IFR before 12z. In addition to the lowering ceilings, showers and
some thunderstorms will be possible the entire night. A pre-
frontal trough will slowly move eastward the next 12 hours. Some
improvements are possible by around 18z as some heating commences.
But the air mass does not change leaving warm and humid conditions
with showers and thunderstorms for Monday. Winds will be light and
variable through the period.
75
&&
.FIRE WEATHER...
A front will linger across the region for the next few days and
will interact with another disturbance on Tuesday. Thus, rain
chances will remain quite high through at least Wednesday.
Rainfall could be heavy at times as thunderstorms are expected
throughout the period. KBDI values remain 200-400 and will likely
decrease.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 65 78 63 74 63 / 70 60 60 90 80
Anniston 66 78 65 75 66 / 70 70 80 90 80
Birmingham 67 78 65 75 65 / 70 60 60 90 80
Tuscaloosa 68 80 66 75 66 / 70 50 60 90 60
Calera 67 77 66 73 66 / 60 70 70 90 80
Auburn 66 77 65 74 65 / 60 80 90 90 80
Montgomery 68 79 67 76 66 / 50 80 90 90 80
Troy 66 80 67 76 66 / 50 80 90 90 70
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Oct 3, 3:09 AM CST, 16 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
409 AM CDT Sun Oct 3 2021
ALZ011>015-017>050-041215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
409 AM CDT Sun Oct 3 2021
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Locally heavy rainfall is possible across Central Alabama Monday
afternoon through Wednesday evening. This could lead to flash
flooding of low lying or poor drainage areas.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
Monday through Wednesday.
In the hours before
Special weather statement, Oct 3, 1:48 PM CST, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
248 PM CDT Sun Oct 3 2021
ALZ039-032030-
Marengo AL-
248 PM CDT Sun Oct 3 2021
...A strong thunderstorm will impact portions of northern Marengo
County through 330 PM CDT...
At 247 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pin Hook, or near Linden, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Demopolis, Linden, Jefferson, Faunsdale, Dayton, Pin Hook, Chickasaw
State Park and Old Spring Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3238 8798 3253 8773 3248 8772 3248 8752
3237 8753 3222 8787
TIME...MOT...LOC 1947Z 234DEG 22KT 3234 8786
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Oct 3, 3:31 PM CST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Birmingham AL
431 PM CDT Sun Oct 3 2021
ALZ015-032215-
Walker AL-
431 PM CDT Sun Oct 3 2021
...A strong thunderstorm will impact portions of central Walker
County through 515 PM CDT...
At 430 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oakman, or 11 miles southwest of Jasper, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Parrish, Oakman, Sipsey, Gorgas Steam
Plant, Rocky Hollow, Burnwell, Beloit, Quinton, Gorgas, Lynns Park,
Goodsprings, Barney, Empire, The Wye, Corona and Boldo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3389 8701 3387 8701 3386 8698 3379 8699
3379 8700 3377 8701 3377 8702 3375 8702
3373 8704 3369 8704 3368 8706 3366 8706
3361 8742 3369 8742 3369 8747 3380 8748
3389 8709
TIME...MOT...LOC 2130Z 264DEG 12KT 3372 8739
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Oct 3, 3:42 PM CST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
442 PM CDT Sun Oct 3 2021
ALZ014-032230-
Winston AL-
442 PM CDT Sun Oct 3 2021
...A strong thunderstorm will impact portions of northern Winston
County through 530 PM CDT...
At 441 PM CDT, Doppler radar was tracking a strong thunderstorm near
Needmore, or near Haleyville, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Haleyville, Arley, Double Springs, Addison, Houston Recreational
Area, Brushy Lake, Ashridge, Corinth Rec Area, Needmore, Moreland,
Winston Free State Barn, Smith Lake, Houston, Posey Field Airport,
Hullett Branch, Winston County Airport, Cane Creek, Pebble, Bull
Branch and Yellow Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3430 8719 3408 8720 3410 8764 3429 8763
3431 8756
TIME...MOT...LOC 2141Z 264DEG 12KT 3420 8758
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987614, 987615, 987616, 987617, 987618, 987621, 987619, 987620, 989792, 989793, 989794, 989800, 990000, 990001.